A few queries/worries - How/when is it best to take pred tablets? Also, holiday advice/reassurance please about Steroids? Palpitations?

Only into my 3rd week of pills- started on 20mg reduced to 15mg after 4 days as 20mg was making me feel jittery. Currently still taking 15mg - no pains at all and full of energy. Dr does know I have reduced my dose and why.

I have been taking the whole dose first thing in the morning along with my 100mcg of thyroxine (for underactive thyroid)- often feel a bit odd for about 2 hrs after - a bit hyper and jittery - should I split the dose? I can delay my thyroxine until eve - Dr has said the steroids taken late in the day would keep me awake? Can I take some first thing and the rest a couple of hours later - would this stop the jitters? Any advice?

We are lucky to be going to Cuba for 2 weeks in Jan for a holiday - sometime in Havana then to a beach resort - now I am starting to worry about my health/taking the steroids as away from home and it is early days for me! Any reassurance ? Has anyone experienced sickness/diarhorrea when on Steroids - what do you do? (Not that I am usually a sufferer but you never know - especially when abroad) Dr has warned me it is dangerous to suddenly stop - what happens exactly? Is it life threatening?

Finally, have been feeling palpitations some nights when I lie down in bed, and also at times during some days (today at the cinema watching Les Mis. (excellent by the way) I don't think it was the excitement of the film!! Again any advice - I have had them in the past but not for ages - is this steroid induced or is it me just worrying too much?

13 Replies

oldestnewest
  • Suzieh

    It is recommended to take the whole daily steroid dose first thing in the morning with breakfast, mainly because when well our bodies make their supply of natural steroid (cortisol) in the early hours. Also, as your GP has said, taken later in the day can keep you awake at night. Having said that, a few people do find that by splitting their dose, taking a larger part of it first thing and then a smaller dose in the evening has helped with their early morning stiffness.

    Again you Dr has given you good advice that once we have been on steroids for a considerable time, they should never be stopped suddenly. The high dose steroids will have suppressed your adrenal glands from producing their own natural steroid (cortisol) and your body can suffer adrenal insufficiency or adrenal crisis and put your life at risk. Steroids should always be tapered off gradually.

    I, personally, didn't experience sickness/diarhorrea whilst on steroids but you would need to seek urgent medical advice in the event of such a situation.

    When you go on holiday, you will need to take your blue steroid card (which you should carry with you at all times whilst on steroids anyway) or a medicalert bracelet, plus a supply of steroids sufficient to make up your original starting dose in case of need. It is also a good idea to take a copy of your prescription in your hand luggage.

    Yes, palpitations can be a side effect of steroids - I used to find them a particular problem after reducing my dose. I gave up drinking coffee, apart from the occasional decaf, for that reason. For some reason, drinking very cold water seemed to help me during an epsiode of palpitation.

    I do hope that at least some or all of this has been helpful, and best wishes for a lovely holiday.

  • very reassuring advice .- thank you

  • Blue steroid card? I have never been given one of these and neither has my mother who has been on steroids for years. Does the GP give you one or the pharmacist?

  • I went on holiday to France with my son's family not long after diagnosis when I was still on a fairly high dose (15?) and had a great time, because I was still on a prednisolone high. You will probably feel the same in Cuba. At that time, I was taking the tablets with the evening meal because I didn't know any better. However, never have sleep problems and was no different then! I now take them with breakfast according to instructions. Now I am down to 3.5 and hope to be done with them by the summer. Enjoy your holiday.

  • Thank you

  • I got home a week ago from Antigua. No problem during or after long flights in economy section, but made sure I walked about on the flight as much as possible and exercised ankles in seat as per instructions. My doc told me to carry with me an extra 40mgs pred for each day just in case I developed GCA whilst in a place where good hospitals might not be immediately available. So I filled my daily dose boxes and carried all extra pred and meds in my across body handbag so they couldn't go astray. I got a really painful sunburn (pred?) despite using factor 50 and learned to cover up whilst in the sun. A security belt might be an idea - friends recently put their backpacks in safe keeping of an attendant at a museum in Cuba and when they came out their passports and travellers cheques were gone and the police weren't especially sympathetic or efficient. I hope to go there next year and will, for sure, wear a belt round my waist, or ensure things are in a proper safe at the hotel.

    Lucky you. Cuba is the 'cool' place to visit I am told, with so much to see. It'll give you a huge lift I am sure. Have a great time.

  • Thanks for this advice - I will make sure I have high factor sun cream; will also check with Dr about the possiblity of GCA and taking extra tablets with me in case. Am looking forward to holiday

  • I was told I had to take levothyroxine at least 30 mins. before taking any food, drinkk or other mediction. You may find this helps if you do this.

  • Thank you - I will try this

  • Suzieh, another thing occurred to me - your palpitations may be a side effect of the levothyroxine - it is listed in the leaflet with it as a possible side effect - it may be worth mentioning to your GP. I have an underactive thyroid and only take 25 micrograms a day, but then I am an OAP, which possibly accounts for the small quantity for me. Benedicta

  • Thank you. I have recently had my thyroxine reduced to 100mcg (was taking 125mcg, then prior to that - this time last year - 150mcg) Have tried taking the pred before breakfast and the thyroxine before lunchtime for 2 days and feel better for it - no early morning peculiar feeling since.

  • Hi Suzie! All the advice above is really spot-on. We now have research evidence coming through that the level of the inflammatory chemicals in our bloodstreams is highest in the small hours of the morning, so there is something to be said for taking some of the steroids at bedtime. You could try this and just see whether it keeps you awake or not. Have a wonderful holiday and give your body a lovely rest!

  • penny

    The Blue Steroid Cards are available from either you GP or your pharmacist. Mine was completed and given to me by my GP when he first diagnosed PMR and GCA - it was then up to me to keep it up to date with current dosages, etc and should be kept with us at all times.

You may also like...